Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 58, NWS Lake Charles, LA

August 27, 2017Calcasieu Parish, Cameron Parish, Louisiana; Newton County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Aug 27, 2017, 9:55 AM CDT for Calcasieu Parish, Cameron Parish, Louisiana; Newton County, Orange County, Texas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2017, 9:55 AM CDT (14:55 UTC)
Expired
Aug 27, 2017, 2:45 PM CDT
In force
5 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Calcasieu Parish, LA, Cameron Parish, LA, Newton County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 16 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 12:17 PM CDTFLASH FLOODSulphur, LAMAPLEWOOD DRIVE AND HAZEL STREET FLOODED.
Aug 27, 2:40 PM CDTFLASH FLOOD1 Ssw Lake Charles, LABROADCAST MEDIA REPORTED STREET FLOODING ALONG E. PRIEN LAKE ROAD IN LAKE CHARLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WGUS54 KLCH 271455
FFWLCH
LAC019-023-TXC351-361-271945-
/O.NEW.KLCH.FF.W.0058.170827T1455Z-170827T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
955 AM CDT SUN AUG 27 2017

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  North central Cameron Parish in southwestern Louisiana...
  Calcasieu Parish in southwestern Louisiana...
  Southwestern Newton County in southeastern Texas...
  Northeastern Orange County in southeastern Texas...

* Until 245 PM CDT

* At 952 AM CDT, Doppler radar indicated heavy rain developing 
  across the warned area. Up to two inches of rain have already 
  fallen in several locations this morning and is in addition to the 
  two to six inches of rain that fell across the area yesterday. 
  Flash flooding is expected to develope across the area today.

* Some locations that will experience flooding include...
  Lake Charles, Sulphur, Orange, Westlake, Vinton, Iowa, Grand Lake,
  Lake Charles Regional Airport, Deweyville, Starks, Moss Bluff,
  Mauriceville, Carlyss, Lunita, Hacketts Corner, Buhler, Hartburg,
  Forest Heights, Lebleu Settlement and Gillis.

Additional rainfall amounts of four to ten inches is possible in the 
warned area through early afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3001 9327 3002 9327 3005 9329 3005 9333
      3004 9333 3005 9336 3005 9369 3017 9390
      3024 9392 3024 9387 3040 9387 3037 9303
      3026 9303 3026 9302 3003 9303 2992 9308

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:40 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 27, 6:40 AM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
640 AM CDT Sun Aug 27 2017

.DISCUSSION...
12z taf issuance.

&&

.AVIATION...
Nearly continuous SHRA with intermittent TSRA, along with east
winds 15-25 kts with gusts to 35 kts expected at BPT for the
remainder of the morning and quite possibly the afternoon as the
large area with training storms approaches from the west.
Intermittent SHRA/TSRA expected for LCH/LFT/ARA, with mainly SHRA
at AEX this morning, with not much change. MVFR visibilities and
ceilings likely within the stronger storms, along with briefly
higher winds.

DML

&&

.PREV DISCUSSION... /issued 521 AM CDT Sun Aug 27 2017/

DISCUSSION...Tropical Storm Harvey continues to weaken over
southeast Texas. Harvey is expected to transition to a tropical
depression by days end as it drifts slowly southeast back to the
mid-Texas coast before starting a slow northward trek.

Rain and possibly lots of it will sum up the forecast through
mid-week with Harvey in the picture. Current flash flood watch
now includes all of southeast Texas, southwest and west-central
Louisiana and likely will be need to be expanded to all the
forecast area before this event ends. Additionally will be seeing
a continued tornado threat with a tornado watch ongoing for the
western part of the forecast area and adjacent coastal waters at
this time.

MARINE...Moderate winds and elevated seas will continue over the
northwest gulf, as well as occasional showers and a few
thunderstorms. This as weakening Tropical Storm Harvey lingers
over coastal southeast Texas before advancing slowly north.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  82  71  81  69 /  60  50  60  50
LCH  79  72  78  72 /  80  80  80  60
LFT  82  73  80  72 /  70  50  80  60
BPT  78  73  77  73 /  80  80  80  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Wednesday evening for LAZ027-030-031-
     041>043-052-073-074.

     Coastal Flood Advisory until 10 AM CDT this morning for
     LAZ052>054-073-074.

TX...Flash Flood Watch through Wednesday evening for TXZ180-201-215-
     216-259>262.

     Coastal Flood Advisory until 10 AM CDT this morning for TXZ215.

GM...Small Craft Advisory until 7 PM CDT Monday for GMZ470-472-475.

     Small Craft Exercise Caution through Monday evening for GMZ450-
     452-455.

&&

AVIATION...08
Hazardous weather outlook, Aug 27, 5:48 AM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
548 AM CDT Sun Aug 27 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
281100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
548 AM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Weakening Tropical Storm Harvey currently located just inland of
the mid-Texas coast will maintain a high threat of flooding rains
across the area as well as an isolated tornado threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Harvey or its remnants will maintain a high threat of flooding
rains through at least mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required.

GMZ430-432-435-450-452-455-470-472-475-281100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
548 AM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Weakening Tropical Storm Harvey currently located just inland of
the mid-Texas coast will maintain moderate winds and elevated
seas. Considerable shower and thunderstorm activity can also be
expected along with the threat of a few waterspouts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Harvey or its remnants will maintain moderate winds and elevated
seas through at least mid-week along with occasional showers and
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 27, 8:13 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
813 AM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     FLASH FLOOD      NEDERLAND               29.97N 94.00W
08/27/2017                   JEFFERSON          TX   DEPT OF HIGHWAYS

            NALL STREE FLOODED AND CLOSED IN NEDERLAND AND PORT
            NECHES

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:43 PM CDTTornado WarningLCHCameron32 min
Aug 26, 10:53 PM CDTSpecial Marine WarningLCH37 min
Aug 27, 8:59 AM CDTSpecial Marine WarningLCH61 min
Aug 27, 9:16 AM CDTSpecial Marine WarningLCH29 min
Aug 27, 9:24 AM CDTSpecial Marine WarningLCH36 min
Aug 27, 9:57 AM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion14 days
Aug 27, 10:00 AM CDTSpecial Marine WarningLCH60 min
Aug 27, 10:55 AM CDTSpecial Marine WarningLCH65 min
Aug 27, 11:10 AM CDTSpecial Weather StatementLCHCameron, Vermilion65 min
Aug 27, 11:52 AM CDTFlash Flood WarningLCHCalcasieu, Jefferson Davis4 hr
Aug 27, 11:55 AM CDTSpecial Marine WarningLCH65 min
Aug 27, 12:20 PM CDTSpecial Weather StatementLCHBeauregard, Jefferson Davis55 min
Aug 27, 12:31 PM CDTSpecial Marine WarningLCH29 min
Aug 27, 12:59 PM CDTSpecial Marine WarningLCH61 min
Aug 27, 1:02 PM CDTTornado WarningLCHLafayette, Vermilion28 min
Aug 27, 1:12 PM CDTSpecial Weather StatementLCHAllen, Beauregard63 min
Aug 27, 1:27 PM CDTTornado WarningLCHLafayette, Vermilion33 min
Aug 27, 1:55 PM CDTTornado WarningLCHLafayette, Vermilion35 min
Aug 27, 1:58 PM CDTSpecial Marine WarningLCH62 min
Aug 27, 2:00 PM CDTSpecial Marine WarningLCH60 min
Aug 27, 2:10 PM CDTTornado WarningLCHIberia35 min
Aug 27, 2:27 PM CDTTornado WarningLCHLafayette, Vermilion21 min
Aug 27, 2:40 PM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Cameron, Jefferson Davis5 hr
Aug 27, 2:40 PM CDTTornado WarningLCHIberia, Saint Martin20 min
Aug 27, 2:50 PM CDTAreal Flood AdvisoryLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, Vermilion4 hr
Aug 27, 3:02 PM CDTSpecial Weather StatementLCHSaint Martin43 min
Aug 27, 3:21 PM CDTSpecial Marine WarningLCH24 min
Aug 27, 3:22 PM CDTSpecial Marine WarningLCH23 min
Aug 27, 3:41 PM CDTSpecial Marine WarningLCH34 min
Aug 27, 4:14 PM CDTSpecial Marine WarningLCH31 min
Aug 27, 4:29 PM CDTSpecial Marine WarningLCH61 min
Aug 27, 4:30 PM CDTTornado Warning Tornado observedLCHCameron30 min
Aug 27, 4:34 PM CDTSpecial Marine WarningLCH56 min
Aug 27, 4:47 PM CDTSpecial Marine WarningLCH58 min
Aug 27, 5:15 PM CDTSpecial Marine WarningLCH60 min
Aug 27, 5:33 PM CDTSpecial Marine WarningLCH57 min
Aug 27, 6:13 PM CDTSpecial Marine WarningLCH62 min
Aug 27, 6:29 PM CDTSpecial Marine WarningLCH61 min
Aug 27, 1:21 AM CDTFlash Flood Warning EmergencyLCHHardin, Jasper, Jefferson, Orange14 hr
Aug 27, 8:15 AM CDTRiver Flood WarningLCHHardin8 days
Aug 27, 8:29 AM CDTFlash Flood WarningLCHJasper, Newton, Tyler6 hr
Aug 27, 8:52 AM CDTTornado WarningLCHJefferson23 min
Aug 27, 9:18 AM CDTTornado WarningLCHHardin, Jasper, Jefferson, Orange27 min
Aug 27, 9:43 AM CDTTornado WarningLCHHardin, Jasper, Jefferson, Orange32 min
Aug 27, 10:15 AM CDTTornado WarningLCHHardin, Jasper, Orange30 min
Aug 27, 10:43 AM CDTTornado WarningLCHHardin, Jasper, Tyler32 min
Aug 27, 10:47 AM CDTSpecial Weather StatementLCHOrange58 min
Aug 27, 1:50 PM CDTTornado WarningLCHNewton25 min
Aug 27, 2:31 PM CDTFlash Flood WarningLCHJasper, Newton, Tyler5 hr
Aug 27, 2:47 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange5 hr
Aug 27, 6:02 PM CDTTornado WarningLCHJefferson28 min
Aug 27, 6:27 PM CDTTornado WarningLCHJefferson33 min

Nearby

Flash Flood Warnings in Louisiana, 2017Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.